Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Tangential flatness and global rigidity
of higher rank lattice actions

Author: Nantian Qian
Journal: Trans. Amer. Math. Soc. 349 (1997), 657-673
MSC (1991): Primary 22E40, 58E40
MathSciNet review: 1401783
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish the continuous tangential flatness for orientable
weakly Cartan actions of higher rank lattices. As a corollary, we obtain the global rigidity of Anosov Cartan actions.

References [Enhancements On Off] (What's this?)

  • [A] D. V. Anosov, Geodesic flows on closed Riemannian manifolds with negative curvature, (English translation, A.M.S., Providence, RI, 1969), Proceedings of the Steklov Institute of Mathematics 90 (1967), 1-235. MR 36:7157
  • [BP] M.I. Brin and Ya.B. Pesin, Partially hyperbolic dynamical systems, Math USSR Izvestija 8 (1) (1974), 177-218. MR 49:8058
  • [F] R. Feres, Actions of discrete linear groups and Zimmer's conjecture, J. Differential Geom. 42 (3) (1995), 554-576. CMP 96:06
  • [Har] P. Hartman, Ordinary differential equations, John Wiley and Sons, Inc., 1973. MR 49:9294
  • [HP] M.W. Hirsch and C.C. Pugh, Stable manifolds and hyperbolic sets, in Global Analysis, Vol XIV, Proceedings of Symposia in Pure Mathematics, AMS, Providence, R.I., 1970. MR 42:6872
  • [Hu1] S. Hurder, Rigidity for Anosov actions of higher rank lattices, Ann. of Math. 135 (1992), 361-410. MR 93c:22018
  • [Hu2] -, Topological rigidity of strong stable foliations for Cartan actions, Erg. Th. & Dyn. Sys. 14 (1994), 151-167. MR 95f:58060
  • [KL1] A. Katok and J. Lewis, Local rigidity for certain groups of toral automorphisms, Israel Math. Jour. 75 (1991), 203-241. MR 93g:58076
  • [KL2] -, Global rigidity results for lattice actions on tori and new examples of volume-preserving actions, Israel J. Math. 93 (1996), 253-280. CMP 96:10
  • [KLZ] A. Katok, J. Lewis and R. Zimmer, Cocycle superrigidity and Rigidity for lattice actions on tori, Topology 35 (1) (1996), 27-38. CMP 96:06
  • [L] J. Lewis, The algebraic hull of the derivative cocycle, Preprint (1993).
  • [Li] A. Livsic, Cohomology of dynamical systems, Math. USSR-Izv. 6 (1972), 1278-1301. MR 48:12606
  • [M] G. D. Mostow, personal communication, 1994.
  • [PY] J. Palis and J.C. Yoccoz, Centralizers of Anosov diffeomorphisms on tori, Ann. Scient. Èc.Norm. Sup. 22 (1989), 99-108. MR 90i:58151b
  • [PR] G. Prasad and M. S. Raghunathan, Cartan subgroups and lattices in semisimple groups, Ann. Math. 96 (1972), 296-317. MR 46:1965
  • [Q1] N. Qian, Anosov automorphisms for nilmanifolds and rigidity of group actions, Ergodic Theory Dynam. Systems 15 (2) (1995), 341-359. MR 96g:58147
  • [Q2] -, Smooth conjugacy for Anosov diffeomorphisms and rigidity of Anosov actions of higher rank lattices, Preprint.
  • [QZ] N. Qian and R.J. Zimmer, Entropy rigidity for semisimple group actions, to appear Israel J. Math.
  • [S] D. Stowe, The stationary set of a group action, Proc. AMS 79 (1980), 139-146. MR 81b:57035
  • [T] W. Thurston, The geometry and topology of 3-manifolds, Lecture notes, Princeton.
  • [W] H. Weyl, The structure and representation of continuous groups, Institute for Advanced Studies, 1934.
  • [Z1] R. Zimmer, Orbit equivalence and rigidity of ergodic actions of Lie groups, Erg. Th. & Dyn. Sys. 1 (1981), 237-253. MR 84a:22019
  • [Z2] -, Ergodic theory and semisimple groups, Birkhäuser, Boston, 1984. MR 86j:22014
  • [Z3] -, Actions of semisimple groups and discrete subgroups, Proceedings of the International Congress of Mathematicians, Berkeley (1986), 1247-1258. MR 89j:22024
  • [Z4] -, On the algebraic hull of an automorphism group of a principal bundle, Comment. Math. Helvetici 65 (1990), 375-387. MR 92f:57050
  • [Z5] -, Actions of simple Lie groups, in Workshop on Lie groups, ergodic theory and geometry and problems in geometric rigidity, 1992.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 22E40, 58E40

Retrieve articles in all journals with MSC (1991): 22E40, 58E40

Additional Information

Nantian Qian
Affiliation: Department of Mathematics, Yale University, P.O. Box 208283, New Haven, Connecticut 06520

Keywords: Rigidity of group actions, Lie groups, dynamical systems
Received by editor(s): December 13, 1994
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society